Remeron & heart attack

Leave a Comment

Remeron & heart attack

Submitted by Dr T on August 6, 2013 – 10:41am

Question: 
I am a 56 yr old male. I had a major heart attack 4 months ago and also have atrial arrhythmia. A psychiatrist recently prescribed Remeron for mild anxiety and loss of appetite. I hear rumors that heart attack victims should avoid Remeron. How valid is my concern? I’m not a doctor, but I know doctors are human and occasionally make mistakes or bad judgement. I appreciate your opinion. Thanks.
Hi Ed,
Every treatment has risks and benefits. Antidepressant drugs like remeron will stimulate the brain to release serotonin and noradrenaline  that will also have a stimulating effect on the heart, but whether that puts you at what risk depends on the cardiac symptoms it causes. It should therefore be used with caution in patients with heart disease, such as abnormal heart beats (arrhythmias), angina or a recent heart attack.
heart attack is the result of a blockages in one or more of your coronary arteries and the question is thus how severe your coronary artery disease is and whether you have angina or other evidence of insufficient blood supply to your heart. You probably have had a stress test after your heart attack. If not, you need one! 
The results will dictate what further treatment you need, including the use of remeron.
Hope this helps, 

Leave a Reply

Your email address will not be published.